Friday, September 2, 2011

August antics...

My August antics, now stretching on into September, need to get out of my head and into this blog.  Heaven knows it's not that I don't have time on my hands--I just can't seem to put my random thoughts together coherently.  I'm blaming it on the drugs!  They're tough, they can take the heat.

I've been lounging at the Denver Bed and Breakfast since Monday the 22nd.  Yeah, not how I wanted to spend my last two official weeks of summer.  But at least I got a trip tucked in just before my lungs went south.  I felt very blessed that the hemoptosis (bleeding from lungs) waited until a few hours after we got home (aka: the dead of night) to make its appearance.  The tell-tale gurgle interrupted my sleep and then my life.

Because my last IV therapy benefits didn't last near as long as the doctor and I thought it should, we decided to change things up with this hospitalization.  We dropped my old standby, Tobramycin, for a different drug, Colistin.  Colistin is a very strong drug that acts like a detergent in your body. A weird side effect of Colistin is how it makes your tongue and mouth kind of numb and tingly--I didn't like that too much but it faded after several days. Also, it can be harmful to the kidneys so they must do blood draws one day and urine samples the next to monitor kidney function.  Because of this potential problem, they don't send patients home on it.  Therefore, instead of my usual "I'll stay until I feel better then I'll finish the IV's at home" routine, I've had to resign myself to two weeks of inpatient-ness.  I didn't realize how much being in charge of my timeline helped to make the stay seem shorter.  This has seemed extra loooong.  But all this being said--I LOVE COLISTIN!  This kidney clobbering medicine has upped my FEV1 to a whopping 35%--a number I haven't seen since the Great Debacle of 2009.  I am cautiously excited that it can really help me in my fight.

One disappointing part of this stay has been my loss of Vancomycin.  This red-man producing medicine now causes me bronchospasms.  Even with Benedryl on board, my lungs twitched for hours every time it ran. The twitching just about drove me nuts, especially during the night.  Finally I figured out the spasms were coinciding with each Vanco dose--about an hour into each infusion.  The weekend coverage doctor didn't think the Vanco was causing my symptoms but humored me nonetheless and discontinued the drug.  Taa daa!  No more twitchy lungs.  Haa!  Take that mister doctor who doesn't know my body as well as I do.

Other than drug issues, the only out of the ordinary thing here has been the ICE agents who have been guarding door #902.  The patient name listed on the doorplate definitely looked like a fake--I honed into that immediately using my NCIS marathon training.   The name started with a V and had about 13 more assorted letters strung along after it.  Finally on one of my intelligence-gathering laps around the floor, I got a good look at the offending patient.  Can you say terrorist??  I know.  Profiling is so yesterday.  But seriously, he fit the part.  I realize he probably wasn't feeling good and I wouldn't want to be judged  by how I look at the hospital but he sure appeared sketchy to me.

I guess I didn't get any real "thoughts" out--still processing the whole experience, my future, and other deep things.  But I am grateful for the tender mercies and protection I've felt through these past twelve days.  I am truly blessed.

Feeling so good, I asked if there was an available bike to use.  This top of the line
1980's model now adorns my room.  Check out that high tech wheel belt.  
Needing a new, clean pillowcase, my son sent along this old one a sweet lady made for my wedding.  The matching case says "I rule the Rooster."  He thought it would be hysterical.  Problem was whenever a healthcare worker saw me on my pillow, especially the night nurses, they thought I was bleeding. Really freaked out a couple of CNA's.   Sent the rooster packing!


  1. Glad to hear something is helping you feel better, keep up the good work! Wish we were closer and could visit during your long B&B stay, we love you TONS and keep you in our prayers! Hoping things get better soon :)

  2. Hey.. have you tried Cayston!? After getting diagnosed with CFRD a year ago April and going on Cayston about that time, I have skirted Club Med for an entire year......that is unheard of. Like you, I am in at least 3-4 times a year for two weeks at a time... not this year.. yay! Anyway.. I can't tolerate Colistin and don't think that TOBI does all that much for me... but CAYSTON, on the other hand, is my miracle drug. Xo Trish in Austin

  3. Ps... when I go in, i have a bike that is very similar to yours.... prehistoric, for sure!
    see this blog

  4. This comment has been removed by the author.

  5. If you want to write me.. .my email is